4
$\begingroup$

There has been much talk of the anti-psychotic drug Rispeirdone causing un-natural breast tissue growth as well as galactorhea (milk production). Especially in young men and boys.

What is the mechanism of this drug that is causing this? Is it actually introducing some amount of female hormones into the male's body or is just causing increased production of them?

$\endgroup$
  • 2
    $\begingroup$ There is a class-action lawsuit against the makers of this drug (a.k.a. Risperdal) because of it causing breast development in men and boys. So the answer is yes. $\endgroup$ – L.B. Mar 15 '15 at 17:22
  • 2
    $\begingroup$ The edit is much better. +1 and retract close vote. $\endgroup$ – March Ho Mar 15 '15 at 21:05
9
$\begingroup$

Risperidone prevents dopamine from acting on the pituitary gland by blocking dopamine type 2 receptors. One of dopamine's effects on the pituitary is to suppress prolactin production. In patients taking risperidone, prolactin production thus increases and prolactin levels in the body are higher than normal. In younger males, this can result in abnormal growth of breast tissue and even milk production.

See e.g. Melkersson, K. I. (2006). Prolactin elevation of the antipsychotic risperidone is predominantly related to its 9‐hydroxy metabolite. Human Psychopharmacology: Clinical and Experimental, 21(8), 529-532.

$\endgroup$
  • $\begingroup$ Could you add a reference for this? $\endgroup$ – MattDMo Mar 16 '15 at 17:19

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.